Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 22, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 22, 2016, 5:01 PM MDT for El Paso County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 5:01 PM MDT (23:01 UTC)
Expired
Jul 22, 2016, 5:30 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS85 KPUB 222301
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT FRI JUL 22 2016
 
COZ084-085-222330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
501 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELLICOTT...OR 24 MILES EAST OF COLORADO SPRINGS...MOVING NORTHEAST AT
35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALHAN...ELLICOTT AND YODER. 

LAT...LON 3885 10412 3870 10438 3895 10451 3913 10437
      3913 10430
TIME...MOT...LOC 2301Z 222DEG 29KT 3887 10437 

$$

HODANISH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:56 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 2:56 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
256 PM MDT FRI JUL 22 2016

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MDT Fri Jul 22 2016

Typical crop of afternoon convection sprouting over the mountains
and along the NM border today as modest monsoon plume and weak upper
energy remain in place across the area. Forecast for the remainder
of the afternoon into the evening will be the same as the past few
days, with scattered storms drifting NE across most of the area
before activity begins to wane after sunset. Will hold on to a few
tsra past midnight over the far eastern plains, as storms may linger
along/ahead of weak surface trough forecast to stretch from near TAD
to LAA by 06z. On Sat, upper ridge flattens as short wave trough
race eastward along the US/Canadian border. Cold front will drop
south through the plains during the afternoon, with a weak upslope
surge developing late in the day as low level winds become E-NE
along and east of the mountains. Should see a modest uptick in tsra
chances over the eastern mountains Sat afternoon with weak easterly
gradient, with best chances on the plains along and south of the
Arkansas River near the frontal boundary. Convection could be
slightly stronger over the plains than the past few days with
increased moisture/instability, though shear again looks too weak to
support anything more than a brief marginally severe storm or two.
Front likely arrives too late to have much impact on max temps, with
readings on the plains only 1-3 degf cooler than today, while
mountains/high valleys drift downward a degf or two.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MDT Fri Jul 22 2016

Not much change to the forecast thinking through the extended
period with hot and active weather expected to continue.

Saturday night-Sunday night...the upper level high will shift
towards the Four Corners as a shortwave trough moves across the
northern tier Saturday night into Sunday morning. With the high
centered near the Four Corners, westerly flow will develop aloft.
Weak impulses moving within the westerly flow and moist upslope
flow at the surface will set the stage for an uptick in
thunderstorm activity Sunday. A few strong to severe storms will
be possible Sunday afternoon across Teller/El Paso counties and
north and east of Highway 50. Storms will initially develop across
the higher terrain during the late morning to early afternoon
hours, before moving across the plains.

MLCAPE values are expected to be in the 1500-2000 J/KG, but shear
looks to be the limiting factor with 0-6 km bulk shear vectors in
the 25-30 knot range. Buffer profiles indicate a fairly limited hail
threat at this time with marginal values of CAPE in the hail growth
zone. Convective parameters point towards the potential of a few
convective multicell clusters capable of producing heavy rainfall
and strong winds. With 850-300 mb mean wind vectors aoa 10 knots and
PWATs approaching 1.5", slowly moving storms will be need to be
monitored closely for flash flooding concerns. High temperatures
will run close to average for most locales with low to mid-90s
expected across the plains.

Monday and Tuesday...the upper level high pressure system is
forecast to begin building northward during the early portion of
the work week. Two more disturbance under the upper ridge will
track across the region helping bring continue showers and
thunderstorms to the region. Expect convective initiation over the
mountains both Monday and Tuesday afternoon, with activity
transitioning across the plains during the evening and overnight
hours. Surface conditions will be highly dependent on outflow
boundaries. The latest guidance suggests a bit better upslope flow
due to residual outflow boundaries, along with pooled moisture
along the front range. This will keep the potential for locally
heavy rainfall in the forecast, especially for the eastern
mountains out into the I-25 corridor. Modest instability and weak
shear will likely keep storms from becoming severe, however, one
or two may approach severe limits with hail and winds. Flash
flooding will need to be monitored, especially over burn scars and
areas that see heavy rainfall over the weekend.

Wednesday through Friday...the upper pattern will begin to shift
with high pressure building into the Great Basin. This will force
the monsoonal tap west over California, and bring northerly flow
across Colorado around the upper high. Residual moisture across
the region will likely lead to showers and thunderstorms over the
mountains Wednesday and Thursday, but lack of upper level support
and weak steering flows should keep storms anchored to the terrain
with little movement into the plains. By Friday, models suggest
energy rounding the upper high will drop southeast across
Colorado. This should bring an increase in showers and
thunderstorms to the region, with better chances across the plains
by Friday evening.

Temperatures will remain hot across the region for the extended
period. Highs will generally be in the 90s across the lower
elevations. Lukinbeal/Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 243 PM MDT Fri Jul 22 2016

VFR conditions expected at the terminals the next 24 hours with TSRA
over the mountains this afternoon spreading toward the terminals
during the late afternoon and evening hours. Will include a VCTS in
all tafs until 02z-03z, with gusty outflow winds up to 40 kts the
main storm threat. Activity should shift east of the I-25 corridor
after 03z with gradual clearing overnight. On Saturday, afternoon
storms will initially develop over the mountains once again, then
drift across lower elevations late in the day. Weak cold front
dropping through the plains Sat afternoon will likely disrupt
typical diurnal winds at KPUB and KCOS, with E-NE winds after 18z at
both sites.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 22, 11:37 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT FRI JUL 22 2016

COZ058>089-093>099-231745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1137 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
MOUNTAINS AT MIDDAY...WITH STORMS EXPECTED TO SPREAD EASTWARD
ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY LINGER OVERNIGHT NEAR THE KANSAS BORDER. THE
MAIN THREATS WITH THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL. HOWEVER...LOCALIZED WIND GUSTS UP TO 50 MPH AND
SOME SMALL HAIL UNDER 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS. URBAN AREAS AND BURN SCARS COULD
ENCOUNTER LOCALIZED FLASH FLOODING SHOULD A STRONGER STORM IMPACT
THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY. MAIN STORM THREATS WILL INCLUDE LOCALLY
HEAVY RAINFALL...WIND GUSTS AROUND 50 MPH...LIGHTNING...AND SMALL
HAIL UNDER 1/2 INCH IN DIAMETER. ONE OR TWO STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE EASTERN
MOUNTAINS AND PLAINS FROM THE WEEKEND INTO MONDAY...WITH LOCALIZED
HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

10/77

In the hours before

Special weather statement, Jul 22, 2:07 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 22 2016

COZ061>063-072-076-077-222045-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
207 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND WESTERN
FREMONT COUNTIES UNTIL 245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALIDA...OR 47 MILES EAST OF GUNNISON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALIDA AND PONCHA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 10596 3849 10588 3847 10613 3865 10615
      3870 10597
TIME...MOT...LOC 2007Z 265DEG 21KT 3857 10605

EP
Special weather statement, Jul 22, 2:58 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT FRI JUL 22 2016

COZ094-099-222145-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
258 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
NORTHWESTERN BACA COUNTIES UNTIL 345 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF PRITCHETT...OR 20 MILES WEST OF SPRINGFIELD...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRITCHETT.

LAT...LON 3726 10309 3748 10308 3762 10278 3745 10264
TIME...MOT...LOC 2058Z 234DEG 20KT 3738 10299

EP
Special weather statement, Jul 22, 4:29 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI JUL 22 2016

COZ084-085-222300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
429 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 500
PM MDT...

AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SCHRIEVER AFB...OR 17 MILES EAST OF COLORADO SPRINGS...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. A WIND GUST NEAR 60 MPH OCCURRED AT THE COLORADO SPRINGS
AIRPORT AT 4:18 PM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...SCHRIEVER AFB...
SECURITY-WIDEFIELD AND FORT CARSON.

LAT...LON 3865 10447 3873 10475 3892 10452 3877 10437
TIME...MOT...LOC 2227Z 220DEG 25KT 3878 10450

HODANISH
Special weather statement, Jul 22, 4:51 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT FRI JUL 22 2016

COZ085-086-222315-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
451 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EL PASO AND NORTHEASTERN
PUEBLO COUNTIES UNTIL 515 PM MDT...

AT 451 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTERN PUEBLO...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PUEBLO...PINON...BLENDE...PUEBLO DEPOT...SALT CREEK...
PUEBLO RESERVOIR...PUEBLO WEST AND AVONDALE.

LAT...LON 3815 10462 3827 10479 3852 10458 3827 10427
TIME...MOT...LOC 2251Z 222DEG 29KT 3827 10465

HODANISH
Special weather statement, Jul 22, 5:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT FRI JUL 22 2016

COZ084-085-222330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
501 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELLICOTT...OR 24 MILES EAST OF COLORADO SPRINGS...MOVING NORTHEAST AT
35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALHAN...ELLICOTT AND YODER.

LAT...LON 3885 10412 3870 10438 3895 10451 3913 10437
      3913 10430
TIME...MOT...LOC 2301Z 222DEG 29KT 3887 10437

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:47 PM MDTSpecial Weather StatementPUBChaffee28 min
Jul 21, 8:03 PM MDTSpecial Weather StatementPUBCuster42 min
Jul 22, 2:07 PM MDTSpecial Weather StatementPUBChaffee38 min
Jul 22, 2:58 PM MDTSpecial Weather StatementPUBBaca47 min
Jul 22, 4:29 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 22, 4:51 PM MDTSpecial Weather StatementPUBPueblo24 min
Jul 22, 5:19 PM MDTFlash Flood WarningPUBAlamosa, Costilla, Huerfano116 min
Jul 22, 5:52 PM MDTSpecial Weather StatementPUBCrowley23 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.